Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 58, NWS Austin/San Antonio, TX

April 11, 2020Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 11, 2020, 7:57 PM CDT for Val Verde County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 7:57 PM CDT (00:57 UTC)
Expired
Apr 11, 2020, 8:46 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3028 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
4.8
Supercell composite
23.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:58 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 11, 6:58 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
658 PM CDT Sat Apr 11 2020

.AVIATION...
Ceilings are a mix of VFR and MVFR currently. They will settle at
MVFR heights over the next few hours. We are starting to see
convection develop with the strongest cells west of DRT. Storms will
continue in Mexico and eventually move into the DRT area later this
evening. Some storms could produce wind gusts up to 40 kts.
Convection will spread to the east reaching San Antonio and Austin by
around 07Z. Again strong gusty winds will be possible with the
strongest storms. A cold front will move through from the west late
tonight/early Sunday. Winds will shift to the west or northwest at
DRT by around 08Z and then San Antonio and Austin around 14Z. Winds
behind the front will be gusty possibly up to 30kts or more. The
strong, gusty winds will persist through the day Sunday.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT Sat Apr 11 2020/

SHORT TERM (Tonight through Sunday Night)...

A few light showers have developed in the warm advection pattern
over our area today. There is enough instability for isolated
thunderstorms going into this evening, especially over the Serranias
del Burro that move into our Rio Grande area as indicated by the
last few runs of the TTU-WRF.

The main show remains overnight into early Sunday morning as a
Pacific front, upper level trough, and favorable upper and lower
level jets all come into play. Isolated showers and thunderstorms
will develop along the Pacific front just west of our area this
evening, then evolve into a squall line or line segments across the
Edwards Plateau and Hill Country as the low level jet enhances
inflow early in the overnight. The line or line segments will then
move across the I-35 corridor overnight/early Sunday morning and
exit to our east mid morning as the Pacific front moves away.

Instability and shear parameters suggest there could be isolated
strong to severe storms late this afternoon into early this evening
with more widespread strong to severe storms later this evening
through early Sunday morning. There is a potential for very large
hail greater than 2 inches and wind gusts greater than 70 mph. A
tornado or two is possible should some cells get out ahead of the
line or line segments. SPC has our entire area under at least a
Slight risk of severe storms with most of it under an Enhanced risk.
There is also a possibility of locally heavy rainfall that could
produce urban or small stream flooding.

In the wake of the Pacific frontal passage, a strong pressure
gradient and mixing of winds from aloft, will generate moderate to
strong surface winds. Have continued to use MOS/model blends rather
than NBM winds as the NBM winds are too low. A Wind Advisory may be
needed for westerly winds of 20 to 30 mph, gusting to 35 to 40 mph.
A drier airmass also filters into our area. Humidities fall into the
teens across the Rio Grande Plains into Southern Texas and combined
with the strong winds will maintain a Fire Weather Watch for those
areas as critical meteorological values will be reached. Will let
later shifts upgrade to a Red Flag Warning after evaluation of any
wetting rains as fuel moistures should remain normal to above normal
and ERC values remain below normal.

In the wake of the passage of the upper level trough, a Canadian
cold front moves across our area later Sunday evening into night. A
strong surface pressure gradient will bring another round of
moderate to strong winds, possibly reaching Wind Advisory levels.
This will begin a period of well below normal temperatures.

LONG TERM (Monday through Saturday)...

A seasonally chilly but otherwise benign couple of days is expected
to start the long term and work week Monday through Wednesday with
lows in the 40s to lower 50s and highs in the 60S to mid 70s,
warmest near the Rio Grande. Warmer air and moisture will gradually
return Thursday and Friday with slight chances for showers and storms
returning to the forecast during the day Friday through the weekend.
At this point there is little to no signal for significant
precipitation during this time period.

Surface high pressure, though centered well to our NNW near Wyoming,
will extend a sfc ridge axis southward through TX Monday.
Northeasterly (eastern CWA) to easterly (western CWA) flow will
prevail for several days. As longwave upper troughing over the north-
central CONUS finally abates into Thursday and yet another closed
upper low enters the West Coast, we'll see low level winds over TX
return to southeasterly/southerly. By midday Friday temperatures
will be back in the 70s and lower 80s and dew points are expected to
reach the low to mid 60s except for across the Hill Country/Edwards
Plateau. Slight chance POPS across primarily the east half of the
forecast area will return Friday through Sunday. Initially, it
appears WAA/isentropic lift will be the primary driver, but (as is
usually the case for days 7 and beyond) model divergence next
weekend leaves some uncertainty in precipitation chances.
Regardless, by Saturday high temperatures should be in the 80s area-
wide once again.

PREV DISCUSSION... /ISSUED 1234 PM CDT Sat Apr 11 2020/

AVIATION...
Radar showing only very light SHRA and will maintain VCSH for this
afternoon at the I-35 sites. Only subtle changes in timing for
tonight into early Sunday and have maintained VCTS for KDRT this
evening into the overnight and SHRA with TEMPO for TSRA for the I-35
sites overnight into early Sunday morning. MVFR CIGs at KDRT lift and
become SCT VFR early this afternoon. While CIGs lift a little at the
I-35 sites, they remain MVFR, then lower to IFR late this evening.
All sites will see a rapid erosion of clouds to VFR with the passage
of the Pacific front as SHRA/TSRA move off to the east. S to SE winds
7 to 17 KTs prevail, then shift to W to NW at 15 to 25 KTs with gusts
to 25 to 35 KTs with passage of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  81  46  63  45 /  80  30   0   0   0
Austin Bergstrom Intl Airport  66  81  46  63  44 /  80  30   0   0   0
New Braunfels Muni Airport     66  82  47  65  45 /  80  20   0   0   0
Burnet Muni Airport            62  79  41  60  42 /  80  20   0   0   0
Del Rio Intl Airport           63  86  52  74  49 /  70   0   0   0   0
Georgetown Muni Airport        65  79  44  61  43 /  80  30   0   0   0
Hondo Muni Airport             65  84  49  71  47 /  80   0   0   0   0
San Marcos Muni Airport        67  82  46  65  44 /  80  30   0   0   0
La Grange - Fayette Regional   70  81  48  65  47 /  80  60   0   0   0
San Antonio Intl Airport       66  82  49  67  47 /  80  -    0   0   0
Stinson Muni Airport           68  83  50  69  48 /  80  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
Atascosa-Dimmit-Frio-Kinney-Maverick-Val Verde-Zavala.

&&

Short-Term/Aviation...05
Long-Term...Platt
Hazardous weather outlook, Apr 11, 3:30 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Sat Apr 11 2020

TXZ171>173-183>194-202>209-217>225-228-120830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated severe storms will be possible in the northern CWA this
afternoon and scattered to numerous severe storms are possible
areawide in the overnight hours. Large hail and damaging winds
will be the main threats from this activity, but isolated
tornadoes will also be possible mainly in the overnight hours. The
storms overnight will initially develop in the western counties,
then move east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions are possible Sunday over the Rio
Grande Plains and southwestern Counties. Elevated fire weather
conditions are expected over the reminder of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 11, 7:42 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Sat Apr 11 2020

TXZ183-120130-
Val Verde TX-
742 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Del Rio, Comstock, Loma Alta, Lake View, Amistad Village, Black Brush
Point, Amistad Acres, Box Canyon, Diablo East, Cienegas Terrace,
Governors Landing, Long Point, Devils Shores, Pafford Crossing, 277
South Boat Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon
Recreation Area, Spur 406 Campground and Rock Quarry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3003 10072 2954 10071 2934 10094 2937 10101
      2946 10106 2947 10112 2948 10113 2947 10115
      2952 10118 2952 10125 2958 10124 2963 10126
TIME...MOT...LOC 0041Z 218DEG 33KT 2961 10109

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:42 PM CDTSpecial Weather StatementEWXVal Verde48 min
Apr 11, 8:30 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde60 min
Apr 11, 8:58 PM CDTTornado WarningEWXKinney, Uvalde32 min
Apr 11, 9:27 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde48 min
Apr 11, 10:11 PM CDTSevere Thunderstorm WarningEWXUvalde64 min
Apr 11, 10:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 11, 11:11 PM CDTSpecial Weather StatementEWXMedina49 min
Apr 12, 12:05 AM CDTSpecial Weather StatementEWXEdwards40 min
Apr 12, 12:17 AM CDTSpecial Weather StatementEWXVal Verde43 min
Apr 12, 12:53 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde67 min
Apr 12, 1:16 AM CDTSpecial Weather StatementEWXEdwards44 min
Apr 12, 1:53 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real67 min
Apr 12, 2:01 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde25 min
Apr 12, 2:23 AM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more17 hr
Apr 12, 2:29 AM CDTSevere Thunderstorm WarningEWXEdwards, Real47 min
Apr 12, 3:05 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr, Real40 min
Apr 12, 3:44 AM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr46 min
Apr 12, 3:48 AM CDTSevere Thunderstorm WarningEWXBurnet, Gillespie, Llano57 min
Apr 12, 4:04 AM CDTTornado WarningEWXLlano26 min
Apr 12, 4:06 AM CDTSpecial Weather StatementEWXGillespie39 min
Apr 12, 4:20 AM CDTRed Flag WarningEWXAtascosa, Dimmit, Frio, Kinney, Maverick, Val Verde and 1 more17 hr
Apr 12, 4:27 AM CDTSpecial Weather StatementEWXGillespie48 min
Apr 12, 4:39 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano66 min
Apr 12, 4:42 AM CDTTornado WarningEWXBlanco, Gillespie, Llano33 min
Apr 12, 5:08 AM CDTTornado WarningEWXBlanco, Burnet, Llano37 min
Apr 12, 5:34 AM CDTSevere Thunderstorm WarningEWXBurnet20 min
Apr 12, 5:40 AM CDTTornado WarningEWXBurnet, Travis, Williamson35 min
Apr 12, 6:10 AM CDTSpecial Weather StatementEWXWilliamson50 min
Apr 12, 6:28 AM CDTSpecial Weather StatementEWXWilliamson47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.